Aa
Aa
A
A
A
Close
Avatar universal

antiarrhythmic drugs

I am a 37 year old female with ablation corrected SVT.  I had the ablation approx. 5-6 years ago.  Since the ablation It seems that I have developed other symptoms.  I've had EKG's, Tilt Table ( I fainted), Echo, Heart MRI, Worn the 30 day holter monitor, nuclear stress test and all tests have come out good.  My holter monitor was very active with PVC"S and PAC's.  My doctor assures me that as long as my heart is structually normal and there is no heart disease then these PVC's and PAC's are nothing to worry about.  My monitor did have a 7 beat episode of VT.  My doctor says that another ablation will not help these episodes.  He wants to admit me to the hospital for three days and start me on a drug from Beta Pace called sotalol.  I am on atenolol 25 mg twice a day.  It makes me tired, gives me heart burn and congestion.  It helps keep my heart from racing. I still get PVC and PAC's.  But I don't want to take it forever.  After reading about sotalol, quite frankly I'm scared!  The side affects and the fact that you have to start it in a hospital setting because life resuscitation equipment may needed totally scares me and I am leaning towards not doing it.  I want more info on the sotalol, how safe is it?  How many people experience serious side effects?  Is it better for male or females?  Are these antiarrhythmic drugs safe?  I want to improve the quality of my life but have not had a lot of direction on how to handle all of this.  My anxiety is sky high and wonder if it could be complicating my issues.  Also one more thing, I have been waking up two to three hours after going to bed with a feeling of shortness of breath, slight ache in upper left chest, feeling just "uncomfortable" and when I checked my heart rate, it was 54-59.....I take 25 mg atenolol before bed.  I don't know if this heart rate is to low and causing these symtoms.  I have to sleep in an elevated position (lots of pillows to keep my head up) and I have also moved a recliner into my room because I can't sleep "NORMAL" anymore.  The symptoms I described have been going on for a few years.  I am on my second opinion with a different cardiologist and I still feel like I am not getting anywhere.  Should I consider a third opinion?  Do you have recommendations for electrophysiologist in the Denver area?  I'm scared of the choices I have, but I want to make the right one so that I can get on living life.  Any advice would be greatly appreciated.  Thanks for your time.
2 Responses
Avatar universal
There are a few things I'd like to say about the things that you have written. First off, you really need to destress. Stress can play a HUGE part in the way you are feeling. When a drug is given in the hospital, it isn't because of having life supporting measures as much as because the drug has to be given in 'loading doses'. Sometimes it has to be given IV as opposed to pill form. The heart rate in the 50's is pretty normal during sleep. The rates don't really become much of a concern unless they are dropping down into the 30s range because with those ranges the heart can stop beating. You are no where near that. The fact that you cannot sleep "normal" anymore should certainly be brought to your doctor's attention. This could be a sign of heart failure, although that is questionable due to the fact you have had all of the cardiac testings with normal results. If you feel that you are not getting anywhere with the doctor you are seeing, look for another doctor.   .
612551 tn?1450022175
COMMUNITY LEADER
All approved medications are "safe" and you doctor would not prescribe one that isn't, I'm sure.  Did s/he discuss the risk factors?  The are likely less than the risks associated with the ablation you had in the past.

Your are young enough that the payoff in an improvement in the quality of life makes taking some risk reasonable.

Personally, I am a bit leery of taking a mediation that requires hospitalization for its introduction into one's system.  But I see that mainly as a safeguard, and a big inconvenience and cost.  Then too, my AFib condition has for me only minor symptom problems and being a senior I have less of a need for a full physical strength to have a reasonable quality of life.   Has there been any discussion of lower power drugs such as Propafenone, I've taken that to some success in past years, it was just prescribed and I started taking, I've also taken high dose Rythmol SR, but I was wearing a three-point heart monitor when I started that medication.  It had no undesirable side effects, and unhappily no benefits, so I stopped taking it, this brings on the subject of stronger meds that I have as yet not decided to take, I may change my mind.
Have an Answer?

You are reading content posted in the Heart Rhythm Community

Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.